Kansas, 2026

Heavy Snow in Kansas, January 9, 2026

January 9, 2026 · NWS DDC · 40 events in 13 counties and zones

An upper-level trough positioned itself to support the development of a strong mid-level frontogenesis band. It took advantage of tremendous mid-level moisture and lift.

Where it happened

Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper-level trough positioned itself to support the development of a strong mid-level frontogenesis band. It took advantage of tremendous mid-level moisture and lift. Despite the initial more progressive nature of the system, it stalled out over SW Kansas creating some locally high amounts in excess of a foot of snow. The heavy snow brought widespread travel impacts. The snow started early on 1/9 and ended in the evening of the same day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 9, 11:30 AM CST, 1 hour earlier. Its key messages:

  • Significant snowfall is expected over southwest Kansas through early this evening. A Winter Storm Warning is in effect for areas west of a Liberal to Ulysses line. A Winter Weather Advisory is in effect along and west of a Jetmore to Dodge City to Ashland line.
  • Low temperatures in the teens and wind chills near zero will be possible early Saturday morning, mainly where snow cover exists.
  • Cold temperatures this weekend will give way to a warming trend will return to southwest Kansas early next week.
Area forecast discussion, Jan 9, 11:30 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Dodge City KS
1130 AM CST Fri Jan 9 2026

.KEY MESSAGES...

- Significant snowfall is expected over southwest Kansas through
  early this evening. A Winter Storm Warning is in effect for
  areas west of a Liberal to Ulysses line. A Winter Weather
  Advisory is in effect along and west of a Jetmore to Dodge
  City to Ashland line.

- Low temperatures in the teens and wind chills near zero will
  be possible early Saturday morning, mainly where snow cover
  exists.

- Cold temperatures this weekend will give way to a warming
  trend will return to southwest Kansas early next week.

&&

.DISCUSSION...
Issued at 231 AM CST Fri Jan 9 2026

A surface and 850mb low remains nearly stationary over
northeast New Mexico earlier this morning, with a surface
boundary extending southeast from the surface low into the Red
River Valley. This low is expected to move very little through
early late morning as an upper level trough near the Four
Corners region at midnight tracks east. North of this New Mexico
low, the short term models agree on snow developing and
increasing in coverage through noon today before shifting
east/northeast into southwest Kansas during the afternoon as
northern branch upper level trough exits the Rockies and moves
into the Plains. As this upper level trough exits the Rockies
later today area of enhanced lift north of a developing 700mb
low will then be shunted eastward. This area of enhanced lift
still appears to be fairly progressive as it crosses southwest
Kansas during the afternoon which will limit the duration of
steadier/heavier snowfall over any single location. Despite this
progressive nature, the forecast forcing from 850-700mb
frontogenesis beneath mid level instability and improving
difluent flow aloft still suggests a quick 1 to 2 inches will be
possible as this band of steadier/heavier snowfall passes. At
this time confidence this morning is high >80% that the area of
highest snowfall will occur across extreme southwest Kansas
given the prolonged period of snowfall that will occur from
early this morning through at least noon...however exact amounts
are still not clear due to the uncertainty on how long the band
of mid level moisture/lift that will accompany the upper level
trough lingers over extreme southwest Kansas before it starts to
move east. Following the latest short term models, which move
the New Mexico upper low into southwest Kansas through noon
Friday, snowfall totals greater than 6 inches are starting to
appear more and more likely to occur in Liberal given the
prolonged period of enhanced lift. Even the NBM guidance
currently shows a 60-70% probability for 24 hour snowfall totals
exceeding 6 inches west of Hugoton to Ulysses. This is up from
35 to 45% chance only 24 hours earlier. There is also a >70
percent chance for snowfall totals today >2 inches to be
possible east of a Jetmore to Dodge City to Ashland line. Based
on these snowfall totals a Winter Weather Advisory is in effect
today along and west of a Jetmore to Dodge City to Ashland line.
A Winter Storm Warning is in place for locations west of a
Liberal to Ulysses line, where an extended period of steady
snowfall is expected from early this morning through mid
afternoon.

Further east, confidence in higher snowfall totals decreases
given the progressive nature of the upper trough and potential
limited time for this enhanced lift/moisture ahead will be
located over any particular area. Currently the chance for
snowfall totals greater than 2 inches east of highway 283 is
less than 40%. Later shifts will need to evaluate the speed of
the upper trough and how strong the lift is ahead of this upper
wave late today/early this evening as it crosses south central
Kansas, but the current model consensus suggests snowfall totals
here will be between 1 and 2 inches.

Subsidence will develop once this upper trough exits western
Kansas after midnight. This will result in clearing skies
overnight as an area of high pressure begins to build into
western Kansas. This will set the stage for some cold overnight
low temperatures Saturday morning. Lows in the teens with wind
chills near zero possible where snow cover exists.

By late this weekend, the upper trough will move into the
eastern United States as an upper level ridge begins to build
over the Western United States. This will lead to a period of
dry, quiet weather with a warming trend returning early next
week. This warmup will continue until the middle of next week
before the next northern stream disturbance approaches the
region.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1130 AM CST Fri Jan 9 2026

Widespread snowfall event is unfolding across southwest KS this
morning, as MVFR/IFR cigs and vis are impacting DDC, GCK, and
LBL, with HYS joining shortly. These conditions will continue
through the mid/late afternoon, with flight categories gradually
improving from west to east as the snow advances eastward. All
terminals should return to VFR by 23-03Z. Otherwise, winds will
remain out of the northwest/west-northwest aoa 12 kts through
the end of the period.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 PM CST this evening for
KSZ043>046-064>066-078>081-088>090.
Winter Storm Warning until 7 PM CST /6 PM MST/ this evening
for KSZ061>063-074>077-084>087.

&&

DISCUSSION...Burgert
AVIATION...Springer
Hazardous weather outlook, Jan 9, 3:19 AM CST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
319 AM CST Fri Jan 9 2026

KSZ030-031-043>046-061>066-074>081-084>090-100930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
319 AM CST Fri Jan 9 2026 /219 AM MST Fri Jan 9 2026/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Significant snowfall is expected over southwest Kansas through
early this evening. Winter Storm Warnings and Winter Weather
Advisories are in effect today. West of a Liberal to Ulysses line
snowfall totals in excess of 6 inches will be possible today.
Please refer to the latest TOPWSWDDC for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but snowfall reports will be
appreciated.

In the hours before

Local storm report, Jan 9, 9:30 AM CST, 3 hours before
Preliminary Local Storm Report
National Weather Service Dodge City KS
930 AM CST Fri Jan 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     Snow             Ulysses                 37.58N 101.36W
01/09/2026  M2.0 Inch        Grant              KS   Public

            social media post.

&&

GT
Local storm report, Jan 9, 11:00 AM CST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1100 AM CST Fri Jan 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     Snow             Scott City              38.48N 100.91W
01/09/2026  M1.0 Inch        Scott              KS   Emergency Mngr

&&

GT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

40 heavy snow. Local standard time, as filed.

Heavy Snow, Grant

When
January 9, 12:30 PM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

A public report of 5 inches of snow fallen.

Heavy Snow, Scott

When
January 9, 1:51 PM CST
Where
Scott forecast zone
Reported by
Emergency Manager
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Emergency Manager reported 5 inches of snow fallen.

Heavy Snow, Grant

When
January 9, 2:00 PM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

A public social media post reported 10 inches of snow fallen.

Heavy Snow, Finney

When
January 9, 2:40 PM CST
Where
Finney forecast zone
Reported by
Public
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

A public report of 6.5 inches of snow fallen.

Heavy Snow, Stanton

When
January 9, 2:44 PM CST
Where
Stanton forecast zone
Reported by
Public
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

A public report of 10 inches of snow fallen.

Heavy Snow, Stanton

When
January 9, 2:46 PM CST
Where
Stanton forecast zone
Reported by
Public
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

A public report of 9 inches of snow fallen.

Heavy Snow, Kearny

When
January 9, 2:47 PM CST
Where
Kearny forecast zone
Reported by
Public
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

A public report of 9 inches of snow fallen.

Heavy Snow, Morton

When
January 9, 2:50 PM CST
Where
Morton forecast zone
Reported by
Public
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

A public report of 6 inches of snow fallen.

Heavy Snow, Hamilton

When
January 9, 2:51 PM CST
Where
Hamilton forecast zone
Reported by
Public
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

A public report of 6.5 inches of snow fallen.

Heavy Snow, Grant

When
January 9, 3:00 PM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

A public report of 7 inches of snow fallen.

Heavy Snow, Hamilton

When
January 9, 3:05 PM CST
Where
Hamilton forecast zone
Reported by
Public
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

A public report of 9 inches of snow fallen.

Heavy Snow, Morton

When
January 9, 3:11 PM CST
Where
Morton forecast zone
Reported by
Public
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

A public report of 5 inches of snow fallen.

Heavy Snow, Stanton

When
January 9, 3:15 PM CST
Where
Stanton forecast zone
Reported by
Broadcast Media
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

A member of broadcast media reported of 11 inches of snow fallen.

Heavy Snow, Finney

When
January 9, 3:16 PM CST
Where
Finney forecast zone
Reported by
Public
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

A public report of 5 inches of snow fallen.

Heavy Snow, Hamilton

When
January 9, 3:30 PM CST
Where
Hamilton forecast zone
Reported by
Public
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

A public report of 9 inches of snow fallen.

Heavy Snow, Stevens

When
January 9, 3:32 PM CST
Where
Stevens forecast zone
Reported by
Public
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

A public report of 8 inches of snow fallen.

Heavy Snow, Finney

When
January 9, 3:40 PM CST
Where
Finney forecast zone
Reported by
Public
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

A public report of 7 inches of snow fallen.

Heavy Snow, Gray

When
January 9, 4:00 PM CST
Where
Gray forecast zone
Reported by
Public
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

A public report of 5 inches of snow fallen.

Heavy Snow, Hamilton

When
January 9, 4:11 PM CST
Where
Hamilton forecast zone
Reported by
Public
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

A public report of 9 inches of snow fallen.

Heavy Snow, Stevens

When
January 9, 4:17 PM CST
Where
Stevens forecast zone
Reported by
Public
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

A public report of 6 inches of snow fallen.

Heavy Snow, Stanton

When
January 9, 4:37 PM CST
Where
Stanton forecast zone
Reported by
Public
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

A public report of 12 inches of snow fallen.

Heavy Snow, Stevens

When
January 9, 5:00 PM CST
Where
Stevens forecast zone
Reported by
Public
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

A public report of 6 inches of snow fallen.

Heavy Snow, Scott

When
January 9, 5:05 PM CST
Where
Scott forecast zone
Reported by
Public
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

A public report of 8 inches of snow fallen.

Heavy Snow, Lane

When
January 9, 5:09 PM CST
Where
Lane forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

A trained spotter reported 6 inches of snow fallen.

Heavy Snow, Morton

When
January 9, 5:30 PM CST
Where
Morton forecast zone
Reported by
Public
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

A public report of 7.5 inches of snow fallen.

Heavy Snow, Kiowa

When
January 9, 5:30 PM CST
Where
Kiowa forecast zone
Reported by
Public
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

A public report of 5.5 inches of snow fallen.

Heavy Snow, Gray

When
January 9, 5:33 PM CST
Where
Gray forecast zone
Reported by
Public
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

A public report of 5 inches of snow fallen.

Heavy Snow, Scott

When
January 9, 5:35 PM CST
Where
Scott forecast zone
Reported by
Public
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

A public report of 9.5 inches of snow fallen.

Heavy Snow, Gray

When
January 9, 5:41 PM CST
Where
Gray forecast zone
Reported by
Public
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

A public report of 6 inches of snow fallen.

Heavy Snow, Grant

When
January 9, 5:43 PM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

A public report of 7 inches of snow fallen.

Heavy Snow, Morton

When
January 9, 5:57 PM CST
Where
Morton forecast zone
Reported by
Public
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

A public report of 11 inches of snow fallen.

Heavy Snow, Morton

When
January 9, 6:24 PM CST
Where
Morton forecast zone
Reported by
Public
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

A public report of 8 inches of snow fallen.

Heavy Snow, Lane

When
January 9, 6:28 PM CST
Where
Lane forecast zone
Reported by
Public
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

A public report of 5.5 inches of snow fallen.

Heavy Snow, Grant

When
January 9, 6:30 PM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

A public report of 9.5 inches of snow fallen.

Heavy Snow, Edwards

When
January 9, 6:48 PM CST
Where
Edwards forecast zone
Reported by
Public
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

A public report of 5 inches of snow fallen.

Heavy Snow, Gray

When
January 9, 7:00 PM CST
Where
Gray forecast zone
Reported by
Public
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

A public report of 6 inches of snow fallen.

Heavy Snow, Stanton

When
January 9, 7:16 PM CST
Where
Stanton forecast zone
Reported by
Emergency Manager
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Emergency Manager reported 6.5 inches of snow fallen.

Heavy Snow, Grant

When
January 9, 9:47 PM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

A public report of 10 inches of snow fallen.

Heavy Snow, Finney

When
January 9, 10:00 PM CST
Where
Finney forecast zone
Reported by
Public
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

A public report of 8.5 inches of snow fallen.

Heavy Snow, Haskell

When
January 9, 10:58 PM CST
Where
Haskell forecast zone
Reported by
Public
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

A public report of 7 of snow fallen via social media.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306865, 1306790, 1306792, 1306794, 1306795, 1306797, 1306798, 1306799, 1306800, 1306803, 1306804, 1306809, 1306810, 1306811, 1306812, 1306814, 1306815, 1306816, 1306817, 1306818, 1306820, 1306822, 1306824, 1306826, 1306830, 1306831, 1306832, 1306833, 1306834, 1306835, 1306836, 1306837, 1306838, 1306857, 1306858, 1306860, 1306861, 1306862, 1306863, 1306864.